Some breast cancer treatments can bring on menopause more abruptly than it would happen otherwise. Again, this is called medical menopause if it’s caused by medicines such as chemotherapy, or surgical menopause if it’s caused by removal of the ovaries. Medical menopause may be a temporary state that lasts while you’re in treatment and for some time afterwards, or it can be permanent. Surgical menopause is always permanent.
With medical and surgical menopause, the ovaries stop functioning and hormone levels fall right away (surgical menopause) or over a period of weeks or months (medical menopause) — not over a few years, as usually happens with natural menopause. The suddenness of surgical menopause can cause intense symptoms for younger premenopausal women. Medical menopause tends to feel more similar to natural menopause. However, the experience really depends on the individual woman.
The following breast cancer treatments can lead to menopause.
At the same time that chemotherapy destroys fast-dividing cancer cells, it can be harmful to your ovaries, which also contain rapidly dividing cells that produce eggs. Depending on how old you are and what types and dosage of medications you have, your ovaries may or may not recover from this damage. Your periods may stop temporarily during chemotherapy or they may stop for good. The older you are, the higher the risk that this menopause will be permanent.
The medication cyclophosphamide (brand name: Cytoxan) has been linked most closely with medical menopause, especially when used as part of a regimen called CMF: cyclophosphamide, methotrexate, and fluorouracil, or 5-F. However, other chemotherapy combinations can lead to medical menopause too, such as:
- Cyclophosphamide, doxorubicin, fluorouracil (abbreviated CAF, with the “A” standing for Adriamycin®, a brand name for doxorubicin)
- Cyclophosphamide, epirubicin, fluorouracil (CEF)
- Doxorubicin and cyclophosphamide (AC)
- Docetaxel (brand name: Taxotere), doxorubicin, and cyclophosphamide (TAC)
Although these are the most common causes, any chemotherapy regimen can potentially lead to medical menopause.
As you go through chemotherapy, or even after completing it, you may notice that you start skipping periods or stop them entirely. This can happen within a few months of starting treatment or even more than a year later. As your levels of estrogen and progesterone fall, you can experience symptoms such as hot flashes. Even if your periods continue during chemo, you may have menopausal symptoms; it’s similar to being in the state called perimenopause. If you’re closer to natural menopause and were already having symptoms from that, you may find they get worse during chemotherapy.
The younger you are, the more likely it is that this menopause will only be temporary and your periods will come back. Studies have found that anywhere from 0-40% of women under age 40 go into permanent menopause as a result of chemotherapy, while 70-90% of women over 40 do. In the case of CMF in particular, about half of premenopausal women stop their periods while on it. Among those in their 30s, about 25-50% can expect to get their periods back.
If you’re a younger woman and your periods do come back, this usually happens within 1 year of completing chemotherapy. Also, keep in mind that missed periods don’t necessarily mean you are completely infertile (unable to have children). So if you’re premenopausal and have a male partner, be sure to use some type of non-hormonal birth control to guard against getting pregnant during treatment. Since birth control pills cause higher levels of hormones than your body makes, they’re considered to be unsafe for anyone with a personal history of breast cancer. Doctors usually recommend barrier methods (condoms, diaphragm, non-hormonal I.U.D., for example).
Some research has found that, even if a younger woman’s periods return after chemotherapy, she is more likely to experience an earlier menopause. For example, a woman might be in her early 30s, start menstruating again after chemotherapy, but then enter menopause at 40. One study found that women who were cancer-free and menstruating 2 years after treatment with CMF tended to go into menopause earlier than women in general.
If you’re premenopausal and the cancer was hormone-receptor-positive, your treatment plan could include medication that temporarily shuts down the ovaries’ production of estrogen. This is called temporary ovarian shutdown or suppression. Giving the body a break from high estrogen levels helps treat the breast cancer and reduce the risk of recurrence.
Medications that shut down the ovaries temporarily include Zoladex (chemical name: goserelin) and Lupron (chemical name: leuprolide). These are both luteinizing hormone-releasing hormone (LHRH) agonists, and they work by telling the brain to stop the ovaries from making estrogen. The medicines are given as injections once a month for several months or every few months. Once you stop taking the medicine, the ovaries usually begin functioning again. The time it takes for the ovaries to recover can vary from woman to woman. The younger you are, the more likely it is that your ovaries and estrogen levels will bounce back.
Bilateral Ovary Removal
Bilateral ovary removal — also known as prophylactic ovary removal or prophylactic oophorectomy — is surgery to remove both ovaries and usually the fallopian tubes. Bilateral ovary removal causes immediate and permanent menopause, sometimes with intense side effects because the change literally happens overnight.
Generally, ovary removal would be reserved for women found to be at high risk of getting breast cancer again and/or developing ovarian cancer. This can be due to a strong family history of these diseases or a positive test for a genetic abnormality that increases risk (such as BRCA1 or BRCA2). For a more complete discussion, see our section on Prophylactic Ovary Removal.
“Menopause on top of a breast cancer diagnosis can be more than a major disruption. It can wreck your sex life, dash hopes of having a baby, trigger mood swings, produce debilitating hot flashes, cause weight gain, drain your energy, worsen aches and pains, bring on jealousy or anger or resentment, and leave you feeling bad about yourself. You may find it’s these menopausal changes, not the breast cancer or immediate effects of treatment, that interfere most with your quality of life.”
-- Marisa Weiss, M.D., Breastcancer.org president and founder, breast radiation oncologist